Open Access Case Study

Bilateral Fibrous Dysplasia of the Upper and Lower Jaws: Case Report

Haifa Hussain Alharbi

International Journal of Medical and Pharmaceutical Case Reports, Page 1-3
DOI: 10.9734/IJMPCR/2016/24060

Aim: To present a case with bilateral fibrous dysplasia of the upper and lower jaws.

Presentation of Case: A patient had mild pain in the lower jaw without any specific localization. From the patient’s diagnosis, it was revealed that he had a past medical history that included skin disorder rosacea and medium intellectual disability, imaging showed confirmed the presence of a lesion in the jaws bone. The lesion was found to have no soft-tissue a condition that differentiates fibrous dysplasia (FD) from a malignancy.

Discussion: FD of the cranium is idiopathic rare disorder in which normal bone is replaced by abnormal fibro-connective tissue proliferation. In 36, 3% of the cases of FD the clinical beginning is hidden, there is no clear symptoms and obtaining the diagnosis is complicated. The rest of the patients (63, 6%) are with diverse symptoms depending on location, swelling, deformation and presence of pain.

Conclusion: It can be difficult to differentiate between FD from other benign and malignant bone disorders because of the isolated cases of FD in the maxillo-mandibular region.

Open Access Case Study

Ameloblastic Carcinoma of Mandible: Secondary Dedifferentiated Type

Santhoshkumar S. Hiremath, K. Y. Giri, Gaurav Sapra, Gajendra Veeraraghavan, Shraddha Singh

International Journal of Medical and Pharmaceutical Case Reports, Page 1-6
DOI: 10.9734/IJMPCR/2016/24212

Ameloblastic carcinoma is a rare odontogenic malignancy. Ameloblastic carcinoma is a histopathological presentation, which combines the features of conventional ameloblastoma and cellular atypia. Biological behavior is rather aggressive when compare to conventional ameloblasts and tend to metastasize to the different organs. Diagnosis and treatment of this malignancy is challenging as only few cases were documented in the scientific literature. In the present case, authors have explained the clinicopathological presentation of ameloblastic carcinoma occurring in the mandible of 30 year old male patient. Emphasis has been made on its recent concepts.

Open Access Case Study

Charcot Neuropathic Osteoarthropathy Imitating Osteomyelitis; Case Report and Brief Review of the Literature

Feyzi Gökosmanoğlu, Ramis Çolak, Mehmet Hulusi Atmaca, Ceyhun Varım, Hasan Ergenç

International Journal of Medical and Pharmaceutical Case Reports, Page 1-4
DOI: 10.9734/IJMPCR/2016/24657

Charcot neuropathic osteoarthropathy (CN) is a chronic progressive disease that affects foot and ankle bone commonly. Osteoarticular deformities and functional disability may develop in the affected bone and joints. Various diseases may play role in the etiology. The most common causes are tabes dorsalis, leprosy, syringomyelia, diabetes mellitus, myelomeningocele, spinal cord trauma, tumors, poliomyelitis, Riley-oayer syndrome, cystic bone disease, congenital pain, loss, progressive feeling neuropathy, amyloid neuropathy, progressive muscular atrophy, cerebral hemorrhage after hemiplegia, druds such as thalidomide. Clinical findings are joint instability, soft tissue calcifications, misshapen and deformed joint appearance. There is no joint tenderness. Treatment of CN is the treatment of primary disease.  In this case report we present a 59 years old women with CN. She had a poor glycemic control. The diagnosis was based on foot radiography and magnetic resonance imaging (MRI) findings. Edema and widespread destruction in the bone, joints and surrounding soft tissue can be seen in MRI. Firstly, osteomyelitis was considered in this patient and  this situation had led to delays in diagnosis and unnecessary drug use. In conclusion, if there is doubt in the diagnosis of foot lesions in diabetic neuropathic patients for preventing the development of foot deformities and avoiding longterm unnecessary antibiotic use; multidisciplinary approaches should be applied.

Open Access Case Study

Meropenem Associated Prolonged Cholestasis in the Newborn: A Report of Two Cases

Adaobi U. Solarin, Olufunke M. Olugbade

International Journal of Medical and Pharmaceutical Case Reports, Page 1-5
DOI: 10.9734/IJMPCR/2016/24618

Meropenem is one of the new carbapenem antibacterial agent with wide spectrum of activity against Gram-negative, Gram-positive and anerobic organisms. It has greatest utility in the treatment of children hospitalized with serious bacterial infections. Despite its usefulness and relative safety, adverse events have been documented with an overall incidence of 1%. We report two cases of cholestasis in neonates of gestational ages 36 weeks and 32 weeks respectively who had septicaemia and received meropenem for 14 days. These infants developed cholestasis and deranged liver transaminases several days after the discontinuation of therapy with meropenem. Meropenem has also been linked to rare cases of cholestatic jaundice that usually arises after 1 to 3 weeks of therapy. Most cases are mild and self-limited, but at least one instance of vanishing bile duct syndrome related to meropenem therapy has been published.

Aims/Objectives: This report is to create awareness about this uncommon adverse effect of meropenem. This is also important because of the increasing use of drugs such as meropenem as a result of the problem of increasing resistance of microorganisms to commonly used antibiotics.

Methods: A descriptive report of the cases.

Results: Both neonates developed cholestasis with deranged liver enzymes. Resolution occurred gradually over six weeks.

Conclusion: Meropenem remains a useful antimicrobial agent in the treatment of severe infections with a good safety profile. However, it must be noted that although the liver injury due to this drug may be mild and self-limiting, it may also cause a clinically apparent and protracted cholestatic hepatitis that is self-limiting but may lead to vanishing bile duct syndrome.

Open Access Case Study

An Idiopathic Thrombocytopenic Purpura Responding to the Antithyroid Treatment in a Patient with Graves Opthalmopathy: A Case Report

Müge Ozsan, Abdülrahim Eren, Hasan Kaya, Fahri Bayram, İhsan Ustün, Cumali Gökçe

International Journal of Medical and Pharmaceutical Case Reports, Page 1-5
DOI: 10.9734/IJMPCR/2016/24210

Autoimmune diseases may be related with the development of a secondary autoimmune disorder. We, herein, report a case (31 years old female) of idiopathic thrombocytopenic purpura responding to antithyroid treatment in a patient with Graves Opthalmopathy (GO). The relation between Idiopathic Thrombocytopenic Purpura (ITP) and Graves Disease (GD) is not well known. In the current case, recovery from hyperthyroidism by propylthiouracil (PTU) coincided with the platelet count improvement to a tolerable level. To the literature, this is the first case of GD-GO associated with ITP responding to antithyroid-PTU therapy.